Infant, children’s medicines recalled
By LPR Staff
Dozens of medicines aimed at infants and children were voluntarily recalled by the manufacturer this week after quality control testing revealed their ingredients may not be up to par.
McNeil Consumer Health Care announced on Friday a massive recall of several over-the-counter liquid products that were manufactured in t
he United States and distributed worldwide. The products include a wide variety of both Tylenol (r) and Motrin(r) children’s and infants’ products, as well as certain Children’s Zyrtec liquids.
The recall was triggered last week by McNeil, working in cooperation with the Food and Drug Administration (FDA) after the company discovered that certain products “may not meet required quality standards,” according to information released by McNeil on Friday, April 30. Although the company said the quality concerns were not related to any medical issues experienced by consumers, the company advised that use of the products be discontinued.
The products, which include both over-the-counter and hospital-grade medicines, are thought to have a variety of quality control issues, including higher-than-necessary concentrations of active ingredients and inactive ingredients that do not meet internal testing requirements. Other medicines, they said, may contain small particles.
Although McNeil said the potential for adverse medical effects as a result of the issues was unlikely, they strongly urged precautionary measures, and encouraged parents to seek alternative medical treatments to replace the recalled medicines.
One Lockhart family reported finding no fewer than four of the recalled products in their medicine cabinet after receiving notice of the recall from their pediatrician.
The company claimed a comprehensive review of the affected manufacturing facility, and noted adjustments that need to be made before production can resume. A full list of the recalled products is available at www.mcneilproductrecall.com or by calling (888) 222-6036. Parents that are concerned their child may be experiencing adverse medical reactions from the medications are urged to contact the FDA’s MedWatch Program at www.fda.gov/medwatch.
Above all, parents are reminded that in ceasing use of the recalled products, care should be taken to never give infants or children medicines that are not intended for use within their age-appropriate groups. Anyone with questions about viable alternatives to the recalled products should consult with their pediatrician or pharmacist.